[Skip to Navigation]
Article
February 1977

Multifocal Atrial Tachycardia: A Clinical Analysis in 41 Cases

Author Affiliations

From the Cardiovascular Sections, Mt Sinai Hospital (Drs Wang and Goldfarb) and Veterans Administration Hospital (Drs Gobel and Richman), and the Department of Medicine, University of Minnesota Medical School, Minneapolis (Drs Wang, Goldfarb, Gobel, and Richman).

Arch Intern Med. 1977;137(2):161-164. doi:10.1001/archinte.1977.03630140017007
Abstract

Multifocal atrial tachycardia (MAT) was observed in 41 patients, 35 of whom were in acute respiratory distress. A hospital mortality of 37% reflected the seriousness of their underlying conditions. In no patient was the arrhythmia the primary cause of death. The MAT preceded and/or followed atrial fibrillation (AF) or atrial flutter (Af) in 19 patients (46%). The MAT simulated AF in several cases in which P-waves were inconspicuous. Our cases suggest that MAT is not a manifestation of digitalis intoxication. Quinidine sulfate, procainamide hydrochloride, lidocaine, and phenytoin (diphenylhydantoin) did not affect the rhythm. Digitalis was usually not effective in slowing the ventricular response in patients with MAT. Propranolol hydrochloride was given to seven patients and was effective in slowing the atrial rate in all cases. An attempt at electrocardioversion was unsuccessful in one patient.

(Arch Intern Med 137:161-164, 1977)

Add or change institution
×